Mississippi, 2022

Hail in Mississippi, May 4, 2022

May 4, 2022 · NWS MEG · 3 events in 2 counties and zones

A weak surface boundary was draped across north Mississippi. This boundary, in tandem with peak heating on the afternoon of May 4, 2022, fired off thunderstorms which brought hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A weak surface boundary was draped across north Mississippi. This boundary, in tandem with peak heating on the afternoon of May 4, 2022, fired off thunderstorms which brought hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 4, 5:11 PM CST, 44 minutes earlier.

Area forecast discussion, May 4, 5:11 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
611 PM CDT Wed May 4 2022

.UPDATE...

00Z Aviation Discussion Below

&&

.PREV DISCUSSION... /issued 335 PM CDT Wed May 4 2022/

DISCUSSION...
Temperatures across the Midsouth range from the low 60s in
portions of northeast Arkansas and in the Missouri Bootheel to
the 80s south of Tupelo in northeast Mississippi where skies have
been clearer through the day. A few showers and weak thunderstorms
are approaching far northeast Arkansas but may miss them to the
northwest as they move into Missouri. Farther south over north
Mississippi, a few thunderstorms are developing and may move into
the southernmost counties of our CWA over the next few hours.
Showers and thunderstorms should weaken after sunset but
additional showers and thunderstorms may approach northeast
Arkansas before sunrise as strengthening southwest flow shifts out
of the southern Plains, edging closer to the Mississippi River. A
30 to 50kt LLJ may enhance showers and thunderstorms early
tomorrow as it tracks from northern Arkansas into southern
Missouri. These storms could result in severe hail before midday
tomorrow.

An upper low and weak associated surface low will track from the
eastern Rockies over middle Kansas tomorrow. Surface dew points
will climb into the middle 60s across much of the Midsouth with a
30kt LLJ. A warm front will surge north across the Midsouth
tomorrow and another weaker, 30-40kt LLJ will move from southern
Arkansas across the Midsouth late tomorrow. As the longwave trough
approaches late tomorrow SRH will increase to around 200m2/s2
increasing the threat for supercells along and ahead of the
approaching cold front. Large hail, damaging wind and perhaps a
tornado could impact much of the Midsouth with the greatest threat
from northeast Arkansas into west Tennessee. The strength of
storms should slowly diminish after sunset, but showers and storms
are expected to continue through the night. The Storm Prediction
has included a small area of east central Arkansas in an enhanced
risk for severe thunderstorms tomorrow with a slight risk across
much of the remainder of the Midsouth. Northeast Mississippi in
under a Marginal threat for severe storms.

As the night evolves the threat of flooding from ongoing showers
and thunderstorms will increase. The Weather Prediction center has
included most of the Midsouth in a marginal to slight risk for
excessive rainfall. The highest threat will likely be in northeast
Arkansas into the Missouri Bootheel.

Some showers and weaker thunderstorms may linger Friday, mainly in
portions of northeast Mississippi and west Tennessee, but the
threat for strong to severe storms should shift into Alabama and
middle Tennessee. High temperatures Friday should be in the low
70s to low 80s.

Much drier conditions along with a significant warming trend will
begin Saturday as surface high pressure and a strong ridge aloft
shifts over the Mississippi River. Highs Saturday should be in the
mid 70s to low 80s with low 80s to near 90 degrees on Sunday.
Monday through Wednesday expect dry conditions with widespread low
90 degree high temperatures across the Midsouth.

30

&&

.AVIATION...
00Z TAFs

MVFR cigs affecting JBR will lift over the next couple of hours.
VFR elsewhere. VCTS/-TSRA for JBR at 18Z and continuing eastward
tomorrow afternoon, so MVFR/IFR conditions can be expected in any
storms. Wind ENE of 8-12kts will veer through the day and be SSW
by the end of the TAF set. Wind should increase tomorrow 10-15kts
with occasional gusts to 25kts possible.

SMW

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 4, 3:29 AM CST, 14 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
429 AM CDT Wed May 4 2022

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-051130-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
429 AM CDT Wed May 4 2022

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Severe thunderstorms are possible on Thursday across the Mid-
South. Hail will be the primary threat for morning thunderstorms
across areas north of I-40. During the afternoon and evening
storms, damaging winds will be the main threat and possibly a few
tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested Thursday.

The radar

The Memphis radar (KNQA), 119 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Panola

When
May 4, 5:55 PM CST to 6:00 PM CST
Where
Panola County, 2.2 mi NW of Asa
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.290, -90.110

Nickel-sized hail fell four miles southeast of Curtis Station.

Hail, Panola

When
May 4, 6:49 PM CST to 6:54 PM CST
Where
Panola County, 2.37 mi SSE of Shuford
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.190, -89.800

Half dollar-sized hail fell nine miles east of Pope.

Hail, Lafayette

When
May 4, 6:52 PM CST to 6:57 PM CST
Where
Lafayette County, 2.99 mi SSE of Orwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.230, -89.700

Quarter-sized hail fell four miles west of Springdale.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2022Every state in 2022This day in weather historyWarnings in Mississippi, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021569, 1021571, 1021570.